Wisconsin, 2002

Flash Flooding in Wisconsin, July 6, 2002

July 6, 2002 · NWS ARX · 2 events in 2 counties and zones

Rainfall totals of 3 to 6 inches caused localized flash flooding. Law enforcement officials reported an anhydrous ammonia tank floating in 2 to 3 feet of water near Beetown (Grant County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$6,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rainfall totals of 3 to 6 inches caused localized flash flooding. Law enforcement officials reported an anhydrous ammonia tank floating in 2 to 3 feet of water near Beetown (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 1:50 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 1:50 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT SAT JUL 6 2002

07/06Z SUBJECTIVE ANALYSIS SHOWING A SLOW MOVING WARM FRONT
EXTENDING FROM ABOUT KSTC-KDEH-KMLI.  ONCE AGAIN...CONVECTION
DEVELOPED ALONG THIS FEATURE DURING THE DAY...ISOLATED IN NATURE.
OVERNIGHT...THIS HAS CONTINUED.  SATELLITE SHOWING CLOUD DEVELOPMENT
OCCURRING NORTHEAST OF THE BOUNDARY ALONG MOST OF ITS EXTENT.
ACROSS THE HIGH PLAINS...A COLD FRONT CONTINUES TO MOVE TOWARD THE
REGION.  MAIN FORECAST CHALLENGE IS RESOLVING WHAT THE CONVECTIVE
POTENTIAL IS AS THE WEAK WARM FRONT MOVES THROUGH THE FORECAST
AREA.  ALSO...DETERMINING WHAT INFLUENCE THE COLD FRONT WILL HAVE ON
THE FORECAST AREA.

06/03Z RUC SHOWING THE CONVECTION ACROSS NORTHEAST IOWA REDEVELOPING
ACROSS SOUTHERN WISCONSIN.  THIS HAS OCCURRED NEARLY AS FORECAST BY
THE MODEL.  06/06Z RUC CONTINUES THE CONVECTION IN THAT VICINITY BUT
ALSO SPREADS IT NORTH.  AM SKEPTICAL OF THIS AT THIS TIME GIVEN THE
LOW DEWPOINTS TO THE NORTH OF THIS SYSTEM.  HOWEVER...WILL WAIT TO
ISSUE ZONES TO ATTEMPT TO CAPTURE WHAT WILL HAPPEN.

MODELS IN GENERAL AGREEMENT THROUGH T+24HR.  CAPES BUILD IN THE
VICINITY OF THE SLOW MOVING WARM FRONT...2500 J/KG BY AFTERNOON.
THIS IS MORE UNSTABLE THAN PREVIOUS DAYS...THEREFORE THINK A HIGHER
CHANCE OF THUNDERSTORMS REMAINS WARRANTED.  THIS ACTIVITY SHOULD BE
MAINLY DIURNAL...BUT COULD PERSIST ON A LESSER SCALE OVERNIGHT AS
HAS BEEN THE CASE OVER THE PAST FEW DAYS.

OVERNIGHT...THE FRONT MOVES SOUTH INTO THE REGION.  THE QUESTION
IS...HOW FAR SOUTH WILL IT GET.  AT THE SURFACE...NEITHER MODEL
PUSHES IT THROUGH THE FORECAST AREA.  HOWEVER...THE ETA MOVES A 850
MB TROUGH THROUGH THE FORECAST AREA...WHILE THE AVN STALLS THIS
SAME FEATURE ACROSS THE NORTHERN COUNTIES IN THE FORECAST AREA.  LOW
CONFIDENCE IN THIS PORTION OF THE FORECAST.  HOWEVER...NO
MATTER WHICH MODEL IS FAVORED...THERE REMAINS A CHANCE OF
THUNDERSTORMS ACROSS THE FORECAST AREA.  AVN WOULD FAVOR THE BEST
CHANCES ALONG THE NORTHERN COUNTIES...WHILE THE ETA WOULD FAVOR THE
SOUTHERN COUNTIES.  WILL CONTINUE A CHANCE ACROSS THE ENTIRE
FORECAST AREA AT THIS TIME GIVEN THE AMOUNT OF UNCERTAINTY.

ON SUNDAY...RESIDUAL LOW LEVEL TROUGH IN CONJUNCTION WITH OTHER LEFT
OVER BOUNDARIES AND ANY CONVECTIVELY INDUCED VORTS (MCV/S) WILL
ENHANCE THE CONVECTIVE POTENTIAL SUNDAY...AS WILL THE CAPES
EXCEEDING 4000 J/KG DURING THE AFTERNOON.  EXACTLY WHERE THIS WILL
OCCUR IS TOO DIFFICULT TO PIN POINT AT THIS TIME.  THUS...WILL
CONTINUE CHANCE OF THUNDERSTORMS ALL AREAS SUNDAY AND INTO SUNDAY
NIGHT.  THIS SAME SCENARIO WILL CONTINUE INTO MONDAY AS WELL.
EXPECT THAT SUBSEQUENT SHIFTS WILL NARROW FORECAST PRECIPITATION
CHANCES AS SITUATION BECOMES MORE CLEAR.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Jul 6, 3:45 AM CST, 5 hours 35 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-062200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
445 AM CDT SAT JUL 6 2002

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - MAINLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - PARTS OF WESTERN AND SOUTHWEST WISCONSIN...SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

DISCUSSION - A FRONTAL BOUNDARY WILL CONTINUE TO WAVER OVER THE
UPPER MISSISSIPPI RIVER VALLEY TODAY. SURFACE TEMPERATURES AND
MOISTURE WILL BE ON THE INCREASE...ADDING TO THE INSTABILITY OF THE
ATMOSPHERE. THE AFTERNOON SUN WILL WORK ON THE DESTABILIZATION WHILE
THE BOUNDARY SERVES AS THE MAIN FOCUS FOR STORM DEVELOPMENT. THE
BEST CHANCES WILL LIKELY BE ACROSS NORTHEAST IOWA. SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS THAT DO
DEVELOP...ALTHOUGH THEY ARE NOT ANTICIPATED TO REACH SEVERE LIMITS
AT THIS TIME.

SCATTERED THUNDERSTORMS THIS MORNING HAVE DEVELOPED ALONG A LOW
LEVEL BOUNDARY...AND WILL PERSIST THROUGH THE MID MORNING HOURS.
SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS...BUT NONE
ARE EXPECTED TO BECOME SEVERE. THE ACTIVITY WILL BE CONFINED
MOSTLY TO WESTERN AND SOUTHWEST WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIECK

The radar

The La Crosse radar (KARX), 113 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 6, 9:20 AM CST to 12:20 PM CST
Where
Grant County, West Portion
Property damage
$2,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Flash Flood, Richland

When
July 6, 9:56 AM CST to 11:15 AM CST
Where
Richland County, West Portion
Property damage
$1,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309068, 5309069.